Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Omaha, NE

June 9, 2008Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2008, 5:51 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 5:51 PM CDT (22:51 UTC)
Expired
Jun 9, 2008, 6:15 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:00 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 9, 4:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT MON JUN 9 2008

.DISCUSSION...
ALTHOUGH THERE IS A SLIGHT CHC OF EVE INSTABILITY SHOWERS NORTH...
TONIGHT AND TUE SHOULD BE A WELCOME DRY WEATHER BREAK.

THERE IS SOME CHC OF ELEVATED TSTMS TUE NIGHT AS NEXT WAVE BEGINS
TO APPROACH FROM THE WESTERN U.S. AND INDUCES A STRONG SFC LOW IN
WRN NEB.  THE MOISTURE RETURN APPEARS SOMEWHAT LIMITED...BUT LOW
LEVEL JET BECOMES SO STRONG THAT TSTMS MAY STILL DEVELOP.

PRECIP CHANCES INCREASE WED AND WED NIGHT AS FRONT REACHES THE
AREA AND CLOSED LOW ALOFT REACHES THE NORTHERN PLAINS.  MOISTURE
AND INSTABILITY INCREASE AHEAD OF THE SYSTEM.  MODELS ARE HAVING
DIFFICULTY WITH TIMING...AND ALSO WITH EXACT POSITION OF BOUNDARY.
THEY TEND TO SHOW SOLUTIONS WITH AN INITIAL SURGE WED...STALLING
WITH BEST CHC OF HEAVY RAIN AND STRONG TO SVR TSTMS WED NIGHT.
THIS IS FOLLOWED BY ANOTHER BOUNDARY SURGE THU AND MORE CONVECTION
THU NIGHT MOSTLY IN THE SE COUNTIES.

ANOTHER LULL IN PRECIP WILL PROBABLY FOLLOW FRIDAY INTO THE WEEKEND.
DEPENDING ON SPEED OF NEXT SYSTEM...THERE MAY BE SOME CHC FOR
RETURNING MOISTURE AND TSTMS SUN NIGHT INTO MON.  THE GOOD NEWS
FOR OUR AREA IS THAT MODELS AGREE ON BREAKING DOWN RIDGE ALOFT OVER
THE SE U.S. AND BUILDING A RIDGE IN THE SW. THIS WILL TEND TO PUT
US IN WEST OR NW FLOW ALOFT AND LIMIT THE SUPPLY OF MOISTURE FOR
ANY WAVES.

TEMPS WILL START COOL...WARM AHEAD OF THE FRONT...BUT NOT LIKELY
INTO THE 90S. TEMPS MOST UNCERTAIN WED AND THU AS THEY WILL DEPEND
ON DETAILS OF BOUNDARY LOCATIONS.  TEMPS WILL COLL INTO THE EARLY
PART OF THE WEEKEND...THEN LIKELY RECOVER BY SUN OR MON.

&&

.AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK.

VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED THROUGH THE PERIOD.
ISOLATED SHRA/TSRA MAY AFFECT KOFK IN THE 22-02Z TIME FRAME AS
POOL OF COOLER MID LEVEL TEMPS OVER THE NRN PLAINS BRUSH NRN
PORTIONS OF THE AREA. SOUTHERLY LOW LEVEL FLOW EXPECTED TO INCREASE
AFTER 12Z AS SURFACE GRADIENT INCREASES ACROSS THE PLAINS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/POLLACK
Hazardous weather outlook, Jun 9, 11:34 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT MON JUN 9 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1134 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT
HEAVY RAINS. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS REGARDING FLOODING.

ISOLATED THUNDERSTORMS COULD DEVELOP OR MOVE INTO NORTHEAST
NEBRASKA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES INCREASE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY
...ESPECIALLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. THESE
HIGHER THUNDERSTORM CHANCES THEN SPREAD ACROSS THE REST OF THE
AREA LATE WEDNESDAY INTO THURSDAY...POSSIBLY LINGERING ACROSS THE
SOUTH INTO FRIDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE DURING THIS
TIME...ESPECIALLY ACROSS NORTHEAST NEBRASKA LATE TUESDAY NIGHT AND
ACROSS MUCH OF THE REST OF THE AREA LATE WEDNESDAY INTO THURSDAY.
FUTURE HAZARDOUS WEATHER OUTLOOKS WILL BE ABLE TO PROVIDE MORE
DETAIL WITH REGARD TO TIMING AND AREAL LOCATIONS.

MOISTURE WILL BE RETURNING TO THE OUTLOOK AREA TUESDAY NIGHT AND
WEDNESDAY. IN ADDITION...ANOTHER STRONG UPPER LEVEL SYSTEM WILL BE
MOVING FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:27 PM CDTAreal Flood WarningOAXPlatte12 hr
Jun 9, 8:21 AM CDTAreal Flood WarningOAXCass, Otoe60 hr
Jun 9, 9:41 AM CDTRiver Flood WarningOAXDodge9 hr
Jun 9, 11:27 AM CDTAreal Flood WarningOAXPlatte12 hr
Jun 9, 1:46 PM CDTRiver Flood WarningOAXSarpy25 hr
Jun 9, 6:19 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson41 min
Jun 9, 6:43 PM CDTSevere Thunderstorm WarningOAXBurt, Washington62 min
Jun 9, 6:49 PM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge, Washington56 min
Jun 9, 5:21 AM CDTRiver Flood WarningOAXMonona5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.